| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hair Loss & HRT
July 2002

Q. I have been taking estrogen and progesterin for 12 years to treat menopausal symptoms and am contemplating getting off of them. I have maintained a good head of hair and am concerned about hair loss if I were to stop the hormone replacement therapy (HRT). Can you give me more information about this?

A. The decision to take hormone supplements at the time of menopause is a complicated process that a woman should make with her doctor's consultation. Benefits of hormone replacement include alleviation of symptoms such as hot flashes, protection against osteoporosis, and possibly protection from heart disease. Concerns have to do with whether hormone supplements increase the risk for breast or uterine cancer, and the debate on these issues is ongoing. Current thought is that estrogen taken with small amounts of progesterone will minimize this risk.

The hormones are powerful substances and affect physical and mental state in a number of ways. The specific effects on hair growth are not totally clear as hormones from the pituitary, thyroid, and adrenal glands all play a role. So the direct effect of stopping the female hormones will not necessarily affect your hair. Direct hair loss would be uncommon.

http://www.nlm.nih.gov/medlineplus/druginfo/estrogenssystemic202226.html#SXX18

http://www.familydoctor.org/healthfacts/359/9.html

Disclaimer Back to Ask the Medical Experts